Hail, Butler
- When
- August 6, 2:01 PM CST
- Where
- Butler County, 2 mi W of Poplar Bluff
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -90.436
A few strong storms occurred as the leading edge of warmer and more humid air moved into southeast Missouri. Winds became southerly on the back side of a high pressure ridge over the Lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A few strong storms occurred as the leading edge of warmer and more humid air moved into southeast Missouri. Winds became southerly on the back side of a high pressure ridge over the Lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 1:21 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 221 PM CDT Wed Aug 6 2014 .SHORT TERM...(Tonight through Friday night) Issued at 220 PM CDT WED AUG 6 2014 Scattered thunderstorms developed in SEMO where the airmass became very unstable this afternoon, coupled with the presence of a frontal boundary. A slow SE drift is expected. Little development east of this area is anticipated given sky trends seen on visible imagery and more stable conditions, east of the Mississippi River. Will have a buffer 20 percent area for a small part SRN IL into WRN KY. After this initial activity tapers off, will have best chance PoPs for convection overnight over the NW 1/2 of the area to none over parts of the Pennyrile. H7 low will drift east and into the area Thursday into Thursday night, with increasing PoPs and likely chances for showers and thunderstorms. The H7 low should end up over central IL by 18z Fri, with best chances pushing east through the day. Chances will then shift to southern sections of the CWFA Friday night. Temps were a blend of existing numbers, MOS and bias corrected input. .LONG TERM...(Saturday through Wednesday) Issued at 220 PM CDT WED AUG 6 2014 Still unclear how much rain will actually fall over the 7 day period. THE ECMWF and GFS have backed off to some degree. Think we'll get some much needed rain overall. Question will be with respect to coverage, and ultimate tracks to the potential convection. Used a blend of the GFS and ECMWF for PoPs. Temps were a blend of HPC guidance, and long range MOS output. Overall, the general NW tend to the flow will persist as the SSW U.S. ridge varies in position and strength slightly. && .AVIATION... Issued at 220 PM CDT WED AUG 6 2014 Convective chances through this evening should be limited to SE Missouri. Will monitor for KCGI. Otherwise SCT CU should diminish but convective debris and other mid cloud presence expected. No vsbys restrictions for late night fog at this time. But that may need to be revisited should conditions become favorable. Prob30s for convection Thursday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 224 PM CDT WED AUG 6 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 224 PM CDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST MISSOURI THIS AFTERNOON AND EVENING. SOME OF THE ACTIVITY COULD MAKE IT INTO FAR WEST KENTUCKY AND SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS. SOME SMALL HAIL AND LOCALLY GUSTY WINDS CANNOT BE RULED OUT. OVERNIGHT...STORM CHANCES WILL FOCUS WEST OF A LINE FROM EVANSVILLE INDIANA TO PADUCAH KENTUCKY. SEVERE STORMS ARE NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS. BEST CHANCES WILL BE IN THE THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON TIME FRAME. THE CHANCE OF SEVERE STORMS IS LOW. HOWEVER AN ISOLATED SEVERE STORM CAPABLE OF MARGINALLY SEVERE HAIL AND LOCALLY STRONG WINDS CANNOT BE RULED OUT COMPLETELY. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 7 WNW POPLAR BLUFF 36.80N 90.52W
08/06/2014 E50 MPH BUTLER MO CO-OP OBSERVER
&&
CTNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 232 PM CDT WED AUG 6 2014 MOZ076-086-087-100-107>112-114-062145- PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER- STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 232 PM CDT WED AUG 6 2014 SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSOURI THIS AFTERNOON. AT 230 PM...STORMS EXTENDED FROM NEAR MARBLE HILL TO JUST WEST OF POPLAR BLUFF. THE STORMS WERE DRIFTING SOUTHEAST AROUND 10 TO 15 MPH. THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH MAY RESULT IN STANDING WATER IN LOW LYING AREAS. GUSTY WINDS 40 TO 50 MPH MAY ACCOMPANY THE STRONGEST STORMS ALONG WITH SMALL HAIL. AT 225 PM...A 50 MPH WIND GUST WAS REPORTED 7 MILES WEST NORTHWEST OF POPLAR BLUFF BY A SPOTTER.
The Paducah radar (KPAH), 152 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531656, 531658.